Maryland, 2012

Flash Flood in Maryland, September 6, 2012

September 6, 2012 · NWS LWX · 1 event in 1 county or zone

A surface trough moved into Central VA in the morning as a shortwave trough passed over the region. Showers and thunderstorms formed and produced heavy rain, damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A surface trough moved into Central VA in the morning as a shortwave trough passed over the region. Showers and thunderstorms formed and produced heavy rain, damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 6, 2:59 AM EST, 7 hours 1 minute earlier.

Area forecast discussion, Sep 6, 2:59 AM EST, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 AM EDT THU SEP 6 2012

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN SITUATED ACROSS THE MID-ATLANTIC
REGION THROUGH FRIDAY. A COLD FRONT WILL APPROACH THE REGION
FRIDAY BEFORE PASSING THROUGH THE AREA SATURDAY. COOLER AND DRIER
AIR IS EXPECTED BEHIND THE BOUNDARY FOR THE FIRST HALF OF NEXT
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WSW-ENE ORIENTED SFC TROUGH HAS MOVED INTO CENTRAL VA AND SRN MD ERY
THIS MRNG. THE BOUNDARY HAS BECOME INCREASINGLY DIFFUSE. LGT SHOWERS
AND SPRINKLES WILL CONTINUE TO OVERSPREAD THE AREA THIS MRNG AS A
LOW- AND MID-LVL SHORTWAVE TROUGH APPROACHES FROM THE WEST. ALTHOUGH
FORCING IS WEAK...IT WILL NOT TAKE MUCH LIFT TO YIELD SHOWERS GIVEN
THE VERY MOIST ENVIRONMENT. HIGHEST COVERAGE OF SHOWERS WILL BE OVER
THE SRN POTOMAC HIGHLANDS AND CENTRAL SHENANDOAH VLY...BUT ANY
PLACES NEAR AND SOUTH OF THE AFOREMENTIONED TROUGH COULD SEE LGT
PRECIP THIS MRNG.

THE SFC AND LLVL SHORTWAVE TROUGH WILL PUSH SOUTH AND EAST OF THE
CWA BY THE AFTN. SUBSIDENCE IN WAKE OF THE TROUGH SHOULD BE ENOUGH
TO CAP CONVECTION OVER MOST OF THE AREA. THE EXCEPTION WILL BE
THE POTOMAC HIGHLANDS AS TERRAIN CIRCULATIONS AND STRONG DAYTIME
HEATING AID THE DEVELOPMENT OF ISO CONVECTION. A WEAK COLD FRONT
THAT IS CURRENTLY OVER THE GREAT LAKES IS FCST TO MOVE INTO THE OH
VLY AND CENTRAL PA THIS AFTN. WILL NEED TO MONITOR THE POTENTIAL
FOR ADDITIONAL STORMS LATE THIS AFTN/ERY EVE OVER THE HIGHER
TERRAIN AND NEAR THE MASON-DIXON LINE AS THE FRONT APPROACHES.
A STORM OR TWO MAY BECOME STRONG TO SVR GIVEN THE MODERATELY
UNSTABLE ENVIRONMENT AND PRESENCE OF MID-LVL DRY AIR.

MAX TEMPS TDA WILL BE SIMILAR TO YDA...UPPER 80S AND LOW 90S...
EXCEPT COOLER ALONG THE RIDGE TOPS.

COLD FRONT EXPECTED TO BECOME WASHED OUT THIS EVE AS IT APPROACHES
THE MASON-DIXON LINE. ANY LEFTOVER SHOWERS AND STORMS SHOULD
DISSIPATE BY LATE EVE W/ THE LOSS OF DAYTIME HEATING. MIN TEMPS WILL
RANGE FROM NEAR 60 IN THE ALLEGHENY FRONT TO MID 70S IN THE
CITIES.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
WEAK LOW PRESSURE TROUGH WILL REMAIN ACROSS THE CWFA DURING THE
EARLY PART OF FRIDAY...BUT SHEAR OUT BY THE EVENING AS A COLD FRONT
APPROACHES FROM THE WEST. THE FRONT IS EXPECTED TO MOVE THROUGH THE
MID ATLANTIC DURING THE DAY ON SATURDAY...ACCOMPANIED BY SHOWERS AND
THUNDERSTORMS. A FEW OF THE STORMS COULD BE STRONG...BUT SEVERE
WEATHER LOOKS TO BE LIMITED AT THIS TIME. HOWEVER...IF SURFACE
INSTABILITY DOES INCREASE...AND GOOD HEATING OCCURS...THE CHANCES
FOR SEVERE WEATHER MAY INCREASE.

MADE A FEW CHANGES TO THE GRIDS...MAINLY TO THE POPS SURROUNDING THE
FRONTAL PASSAGE. OTHERWISE...NO MAJOR CHANGES TO THE REMAINDER OF
THE GRIDS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL BUILD IN BEHIND THE COLD FRONT LATER ON THE DAY
SUNDAY. HOWEVER...A MID LEVEL TROUGH AND STRONG SHORTWAVE WILL MOVE
THROUGH DURING THE AFTERNOON. THIS STRONG ENERGY MAY BE ENOUGH TO
AID IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS.

HIGH PRESSURE REMAINS OVER THE MID ATLANTIC FOR MUCH OF NEXT WEEK.
NO CHANGES TO THE GRIDS PAST SUNDAY.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
A SHORTWAVE TROUGH IS CURRENTLY MOVING THRU THE AREA. WITH THE
LOW-LEVELS SATURATED...CLOUDS WILL LOWER TO MVFR RANGE AT MOST
TERMINALS ERY THIS MRNG. WHILE CLOUDS WILL LIMIT FOG POTENTIAL...
VSBYS MAY BE LOCALLY REDUCED TO MVFR LVLS ERY THIS MRNG. ONE
EXCEPTION WILL BE CHO...AS CLOUD COVER HAS REMAINED JUST NORTH AND
WEST OF THE TERMINAL. IFR RESTRICTIONS FAVORABLE IN FOG. ISO SHOWERS
THIS MRNG WILL BE LGT.

VFR CONDITIONS AFTER SUNRISE TDA. AN ISO STORM POSSIBLE IN VC OF MRB
LATE THIS AFTN.

SUB VFR CONDTIONS IN SHOWERS AND THUNDERSTORMS ARE LIKELY ON
SATURDAY WITH A COLD FRONTAL PASSAGE. ACTIVITY IS EXPECTED TO BE
MORE SCATTERED ON SUNDAY AS A STRONG MID LEVEL DISTURBANCE MOVES
THROUGH THE MID ATLANTIC.

WINDS WILL SHIFT TO THE N/NW BEHIND THE FRONT ON SUNDAY.

&&

.MARINE...
AS OF 3 AM...SFC TROUGH OVER THE MID POTOMAC RVR AND MID CHSPK BAY.
SLY WINDS AHEAD OF THE BOUNDARY WILL SHIFT TO NLY ONCE THE BOUNDARY
MOVES THRU THIS MRNG. WINDS WILL REMAIN LGT TDA AND TNGT...GENERALLY
5-10 KT. A FEW GUSTS TO 15 KT POSSIBLE TNGT AS SLY WINDS CHANNEL UP
THE BAY. ISO SHOWERS LATER THIS MRNG. AN ISO TSTM POSSIBLE OVER THE
SRN MOST ZONES OF THE MD CHSPK BAY ERY THIS EVE.

A WEAK SURFACE TROUGH WILL REMAIN NEAR THE WATERS THROUGH
FRIDAY...BUT SHEAR OUT DURING THE EVENING. A COLD FRONT IS EXPECTED
TO IMPACT THE WATERS ON SATURDAY...WITH HIGH PRESSURE BUILDING IN
LATE SUNDAY. SPECIAL MARINE WARNINGS ARE POSSIBLE WITH THE SHOWERS
AND THUNDERSTORMS THAT WILL ACCOMPANY THE FRONT.  HIGH PRESSURE WILL
CONTINUE THROUGH MUCH OF NEXT WEEK.

SMALL CRAFT CONDITIONS ARE POSSIBLE FRIDAY NIGHT THROUGH MUCH OF
SUNDAY. S WINDS ARE EXPECTED TO CHANNEL UP THE BAY AHEAD OF THE COLD
FRONT...WITH A NORTHERN SURGE ON SUNDAY BEHIND THE BOUNDARY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

KLEIN/LISTEMAA
Hazardous weather outlook, Sep 6, 4:08 AM EST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 AM EDT THU SEP 6 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
071000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
508 AM EDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT WILL CROSS THE MID ATLANTIC ON SATURDAY. THE
FRONT WILL BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. A FEW OF
THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE.

SMALL CRAFT CONDITIONS ARE POSSIBLE ACROSS THE WATERS FRIDAY NIGHT
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT MAY BE
NEEDED ON SATURDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-071000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
508 AM EDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE POTOMAC
HIGHLANDS LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT WILL CROSS THE MID ATLANTIC ON SATURDAY. THE
FRONT WILL BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. A FEW OF
THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT MAY BE
NEEDED ON SATURDAY.

In the hours before

Local storm report, Sep 6, 8:19 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
919 AM EDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     TSTM WND DMG     LOGAN                   38.22N  77.76W
09/06/2012                   SPOTSYLVANIA       VA   911 CALL CENTER

            TREE DOWN AT 12000 BLOCK OF WEST CATHARPIN RD

&&

EVENT NUMBER LWX1201162

KLW
Local storm report, Sep 6, 8:20 AM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
920 AM EDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     TSTM WND DMG     4 SSE FREDERICKSBURG    38.25N  77.45W
09/06/2012                   SPOTSYLVANIA       VA   911 CALL CENTER

            TREE DOWN NEAR MINE RD AND LEES CROSSING LANE

&&

EVENT NUMBER LWX1201163

KLW
Local storm report, Sep 6, 9:27 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1027 AM EDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      SPOTSYLVANIA            38.20N  77.59W
09/06/2012                   SPOTSYLVANIA       VA   911 CALL CENTER

            PORTION OF WEST CATHARPIN ROAD CLOSED DUE TO FLASH
            FLOODING ON CATHARPIN CREEK.

&&

EVENT NUMBER LWX1201164

SBK
Local storm report, Sep 6, 9:28 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1028 AM EDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      SPOTSYLVANIA            38.20N  77.59W
09/06/2012                   SPOTSYLVANIA       VA   911 CALL CENTER

            FLASH FLOODING ON JEFFERSON DAVIS HIGHWAY NEAR
            MASSAPONAX.

&&

EVENT NUMBER LWX1201165

SBK
Local storm report, Sep 6, 9:33 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1033 AM EDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      2 E LOGAN               38.22N  77.72W
09/06/2012                   SPOTSYLVANIA       VA   911 CALL CENTER

            PORTION OF WEST CATHARPIN ROAD CLOSED DUE TO FLASH
            FLOODING ON CATHARPIN CREEK.

&&

CORRECTED LOCATION

EVENT NUMBER LWX1201164

SBK
Local storm report, Sep 6, 10:00 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HAIL             2 WNW COOKSTOWN         38.31N  77.73W
09/06/2012  M0.88 INCH       SPOTSYLVANIA       VA   PUBLIC

            PENNY TO NICKEL SIZE HAIL

&&

EVENT NUMBER LWX1201166

KLW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Mary'S

When
September 6, 10:00 AM EST to 12:45 PM EST
Where
St. Mary'S County, 0.97 mi W of California to 0.99 mi W of California
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.300, -76.518

There was flash flooding on Worth Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413705.